Jump to content


Spiriva & Glaucoma


  • You cannot reply to this topic
No replies to this topic

#1 Dee

    Advanced Member

  • Admin
  • PipPipPip
  • 7,464 posts
  • Gender:Female
  • Location:Maine

Posted 04 January 2013 - 11:46 AM

From COPD Canada:


Spiriva and Glaucoma

Hi Mark
This may be outside of your area of expertise so if you can’t help me I understand.
I went to see an ophthalmologist for my yearly checkup and was advised the pressure in my right eye was high and was informed it was a sign of glaucoma. I am currently taking Spiriva and Symbicort. I have been taking the Spiriva for a few years although only at times when I felt my breathing would benefit from it. I have moderate COPD but don’t really notice much of a benefit from inhalers so don’t take them on a regular basis. I was also given Symbicort in early October and took it until my PFT on Oct 19. The Ophthalmologist thought it was likely the Symbicort that has led to the Glaucoma. When I questioned him about whether quitting taking Symbicort would allow the pressure in my eye to return to normal he said it isn’t likely as the changes caused by the steroids are usually permanent. I wasn’t on the Symbicort very long and wondered if it is likely that the Symbicort would be responsible for the Glaucoma? I have also read that Spiriva can either lead to Glaucoma or exacerbate it so wondered which is the more likely cause of the Glaucoma and if I stopped taking the Spiriva would the Glaucoma reverse itself, or would the pressure in the eyes go back to normal thus eliminating the need for the eye drops (Travatan) that were prescribed for the Glaucoma?
It seems the Travatan I have for the Glaucoma can worsen COPD, and the medication for COPD can cause or worsen Glaucoma, so am not sure what to do or what to take. I certainly don’t want my eye sight to get worse nor do I want my COPD to get worse.
Thank you, Don


Hi Don,

Your suspicion about Spiriva is correct. Between the two medications, spiriva is specifically suggested as potentially worsening "narrow-angle" glaucoma. So, you need to find out if your glaucoma is of the "narrow-angle" type. If it is, then Spiriva will potentially make it worse. In that case, your best bet is to either try Ipratropium bromide which has a much shorter length of activity AND will not likely aggravate the glaucoma as would Spiriva. Yet, even Ipratropium Bromide CAN cause narrow angle glaucoma to worsen. That said, I would suggest that if you haven't been taking the Spiriva on a daily basis AND over a reasonable period of time, it may not be the problem as perceived, either.

Both Formoterol and Spiriva (Tiotropium boromide) should be taken on a daily basis as "maintenance" medications, whether or not you "feel" any significant improvement. Tiotropium's benefit is subtle and usually only measurable on a PFT after 6 months to a year of daily use. What folks DO notice is that daily activities - especially those which require a fair amount of wind power - get easier to do over time while taking Spiriva on a daily basis.

The Symbicort does not contain enough steroid to cause significant problems with your eyes - at least that is the case with most folks. Yet, your doctor can write you a prescription for Formoterol, by itself and eliminate the steroid.

In any case, neither medication is effective beyond a minimal amount if not taken on a daily basis. "Spot treatment" when you "think" you need them is not an effective or advisable method to use. So, I would encourage you to give a trial of taking those medications EVERY day for several months before judging whether or not they are helpful. At the same time, if your glaucoma is narrow angle, you should consider stopping the Spiriva and maybe also changing to Formoterol, alone.

Best Wishes,


MarkMangus, Sr. BSRC, RRT, RPFT, FAARC

Posted Image





1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users